Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 103, NWS Baltimore/Washington

July 4, 2003Loudoun County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 4, 2003, 6:07 PM EDT for Loudoun County, Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2003, 6:07 PM EDT (22:07 UTC)
Expired
Jul 4, 2003, 6:45 PM EDT
In force
38 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Loudoun County, VA

The radar

The Sterling radar (KLWX), 18 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.1 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:39 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 4, 2:39 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
239 PM EDT FRI JUL 4 2003

SHORT TERM...(TONIGHT AND SATURDAY)
WEAK TROUGH PASSING TO THE NORTH OF FA TODAY...SOUNDING SHOWS THAT
WE ARE CONDITIONALLY UNSTABLE THIS AFTERNOON. SO WITH CURRENT TSTM
IN PA AND WV WILL HAVE SCHC IN ACROSS THE FA TONIGHT. GUIDANCE
CONTINUE TO DEVELOP A SUMMERTIME SUBTROPICAL RIDGE OVR THE SRN
CONUS...WITH THE MAIN BAND OF WESTERLIES REMAINING JUST N OF THE MID
ATL. MAIN BAND OF WESTERLIES WAFFLES BACK AND FORTH ACROSS THE MASON
DIXON...AND THIS MAKE THE FORECAST A BIT COMPLICATED. SAT...STG HTG
WL BE THE MAIN PROB OF THE DAY...LEE TROF DEVELOPS...AND LLVL
MOISTURE CONTS TO INCRS. WOULD XPCT SCT CONVECTION TO DEVELOP IN THE
FAVORED TERRAIN AREAS...AND ALSO ALG THE LEE TROF. A FEW STORMS MAY
BE STRONG TO SEVERE. ALSO TEMPS AND HEAT INDICES WL BE ON THE RISE
SAT WI HEAT INDICES CLIMBING INTO THE 100-110F RANGE...SO WL ISSUE
HEAT ADV FOR MOST OF CWA. ND

SAT NIGHT-FRI

SAT NIGHT...MODELS SUGGEST A LARGE CONVECTIVE COMPLEX WILL EVOLVE
OVR THE UPPER MIDWEST TONIGHT AND TRACK ACROSS PA ON SAT. THIS
ACTIVITY WILL LIKELY SKIRT OUR NRN ZONES. WILL REINTRODUCE THE
SCHANCE POPS EVERYWHERE AS OUTFLOW BDRIES COULD GENERATE ISOLD
ACTIVITY.

SUN-WED...POPS GENERALLY AT CLIMO (SCHANCE 20%) ASSOCIATED WITH ANY
LEFTOVR BDRIES FROM PREVIOUS CONVECTION IN A WARM JUICY AMS. TEMPS
GENERALLY AOA 90. MINS GENERALLY AROUND 70 MOST AREAS MID 70S URBAN
AREAS.

THU-FRI...GFS SUGGESTS AN UPPER TROF AMPLIFYING TOWARD THE EAST
COAST WILL PUSH A STG CDFNT THRU THE AREA EARLY THU.

ROSA

.LWX...
DC...HEAT ADVISORY FROM 800 AM EDT SATURDAY UNTIL 800 PM EDT SATURDAY
FOR ZONE DCZ001.

MD...HEAT ADVISORY FROM 800 AM EDT SATURDAY UNTIL 800 PM EDT SATURDAY
FOR ZONES MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.

VA...HEAT ADVISORY FROM 800 AM EDT SATURDAY UNTIL 800 PM EDT SATURDAY
FOR ZONES VAZ025>031...VAZ036>042...VAZ050>057.

WV...HEAT ADVISORY FROM 800 AM EDT SATURDAY UNTIL 800 PM EDT SATURDAY
FOR ZONES WVZ048>053...WVZ055.
Hazardous weather outlook, Jul 4, 10:45 AM EDT, 7 hours 22 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-050900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 AM EDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...
HEAT INDICES A FORECAST TO REACH THE 100F TO 105F RANGE SATURDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY NEAR AND NORTH
OF THE BALTIMORE/WASHINGTON METRO AREAS.

ND

In the hours before

Special weather statement, Jul 4, 4:34 PM EDT, 1 hour 33 minutes before
VAZ039-042130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
434 PM EDT FRI JUL 4 2003

AT 434 PM...DOPPLER RADAR INDICATED A THUNDERSTORM 2 MILES NORTHWEST
OF ROCHELLE...MOVING SOUTHEAST AT 10 MPH. THIS STORM WILL PRODUCE
HEAVY RAIN...AND MAY CAUSE FUTURE LOCALIZED FLOODING. SOUTHWEST
MADISON COUNTY WILL BE AFFECTED BY THIS STORM THROUGH 530 PM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

ROGOWSKI
Local storm report, Jul 4, 4:51 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
451 PM EDT FRI JUL 04 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0347 PM    MIDDLETOWN                MD   WIND DAMAGE
07/04/03   FREDERICK                      FEW TREES DOWN

0347 PM    MYERSVILLE                MD   WIND DAMAGE
07/04/03   FREDERICK                      FEW TREES DOWN

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:21 PM EDTSpecial Marine WarningLWX24 min
Jul 4, 3:38 PM EDTSevere Thunderstorm WarningLWXFrederick37 min
Jul 4, 5:01 PM EDTSevere Thunderstorm WarningLWXBaltimore59 min
Jul 4, 5:48 PM EDTSevere Thunderstorm WarningLWXJefferson42 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.